Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 33, NWS State College, PA

May 29, 1995Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 1995, 2:14 PM EDT for Centre County, Pennsylvania. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
May 29, 1995, 2:14 PM EDT (18:14 UTC)
Expired
May 29, 1995, 3:15 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1995-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1995-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 291814
SVRCTP
PAC027-291915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 PM EDT MON MAY 29 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...CENTRE COUNTY
 
AT 212 PM DOPPLER RADAR SHOWED AS SEVERE THUNDERSTORM NEAR PORT MATILDA
MOVING NORTHEASTj AT 30 MPH...THIS STORM MAY PRODUCE STRONG WINDS AND
HAIL. THIS STORM SHOULD PASS THROUGH STATE COLLEGE AND LEMONT AND SHOULD
BE IN MILLHEIM BETWEEN 245 AND 3 PM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:34 AM EDT, 13 hours 40 minutes earlier.

Area forecast discussion, May 29, 12:34 AM EDT, 13 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT MON MAY 29 1995

STORMS OVER C OH...THINK THEY SHOULD WEAKEN AS THEY MOVE INTO
WPA...AS SFC TEMPS/DEWPTS LOWER...AND STILL A LOT OF SC...NOT TO
MENTION TIME OF DAY...AND THAT DYNAMICS LIFT NE AWAY FROM PA.

THINK THAT FRONT WILL BE OVER WPA BY 12Z...AND TIMING NOT REAL
GOOD FOR SVR MONDAY.  THINK THAT SFC FLOW WILL GO MORE WESTERLY
AND SOME DRYING EXPECTED...BUT NOT MUCH TIME BEFORE LOW LEVEL
COLD ADV. TAKES HOLD AT LOW LEVELS.  TEMPS WILL BE TRICKY.

STILL MAY BE A FEW SVR FROM EXTREME E NY TO EXTREME E PA DURING
THE AFTERNOON...IF HEATING CAN GET A HOLD.

UA/SECONDARY FRONT DOES NOT GO THRU BEFORE TUE...AS IT TENDS TO
SHEAR MORE THAN PUSH SE.

MAY BE NOT A BAD WK...AS PATTERN CHANGES SOME.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:41 PM EDTSevere Thunderstorm WarningCTPUnion64 min
May 29, 3:09 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry66 min
May 29, 3:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
May 29, 3:55 PM EDTSevere Thunderstorm WarningCTPLebanon50 min
May 29, 4:07 PM EDTTornado WarningCTPDauphin, Lebanon53 min
May 29, 4:25 PM EDTSevere Thunderstorm WarningCTPAdams, York65 min
May 29, 4:27 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 29, 4:42 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
May 29, 4:52 PM EDTSevere Thunderstorm WarningCTPLehigh38 min
May 29, 4:54 PM EDTTornado WarningCTPLancaster, York66 min
May 29, 5:24 PM EDTSevere Thunderstorm WarningCTPMonroe36 min
May 29, 5:37 PM EDTTornado WarningCTPMonroe38 min
May 29, 5:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
May 29, 6:00 PM EDTTornado WarningCTPLancaster30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.